Alert archive / Mississippi / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 358, NWS Memphis, TN

August 10, 20124 counties in Mississippi

NWS Memphis, TN issued this severe thunderstorm warning at Aug 10, 2012, 4:57 PM CDT for 4 counties in Mississippi. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 10, 2012, 4:57 PM CDT (21:57 UTC)
Expired
Aug 10, 2012, 5:45 PM CDT
In force
48 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon

Counties Chickasaw County, MS, Itawamba County, MS, Lee County, MS, Monroe County, MS

The radar

The Columbus AFB radar (KGWX), 32 km from the middle of the area, began a volume at 22:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 10.0 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2012-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 153 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2012-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
153 J/kg
Mixed-layer CIN
-353 J/kg
Mixed-layer LCL
1325 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
232 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

512 
WUUS54 KMEG 102157
SVRMEG
MSC017-057-081-095-102245-
/O.NEW.KMEG.SV.W.0358.120810T2157Z-120810T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
457 PM CDT FRI AUG 10 2012

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN CHICKASAW COUNTY IN NORTHEAST MISSISSIPPI...
  SOUTHWESTERN ITAWAMBA COUNTY IN NORTHEAST MISSISSIPPI...
  SOUTHERN LEE COUNTY IN NORTHEAST MISSISSIPPI...
  NORTHERN MONROE COUNTY IN NORTHEAST MISSISSIPPI...

* UNTIL 545 PM CDT

* AT 457 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM PRODUCING QUARTER SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR TOMBIGBEE
  STATE PARK...AND MOVING SOUTH AT 20 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO AMORY...
  OKOLONA...TUPELO...VERONA AND TOMBIGBEE STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

&&

LAT...LON 3401 8825 3395 8881 3435 8881 3434 8849
TIME...MOT...LOC 2157Z 342DEG 16KT 3420 8859

$$
1 follow-up statement
068 
WWUS54 KMEG 102247
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
547 PM CDT FRI AUG 10 2012

MSC017-057-081-095-102257-
/O.EXP.KMEG.SV.W.0358.000000T0000Z-120810T2245Z/
MONROE MS-LEE MS-ITAWAMBA MS-CHICKASAW MS-
547 PM CDT FRI AUG 10 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CHICKASAW...
SOUTHWESTERN ITAWAMBA...SOUTHERN LEE AND NORTHERN MONROE COUNTIES HAS
EXPIRED...

AT 547 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO
LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE
SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE.

LAT...LON 3401 8825 3395 8881 3435 8881 3434 8849
TIME...MOT...LOC 2157Z 342DEG 16KT 3420 8859

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 2:57 PM CDT, 2 hours earlier.

Area forecast discussion, Aug 10, 2:57 PM CDT, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
257 PM CDT FRI AUG 10 2012

.DISCUSSION...

SKIES ARE MOSTLY SUNNY ACROSS MUCH OF THE FORECAST AREA THIS
AFTERNOON WITH TEMPERATURES RANGING FROM THE MID 80S TO LOWER 90S.
THE COLD FRONT WAS LOCATED FROM EXTREME EASTERN KENTUCKY INTO
NORTHEAST MISSISSIPPI AND INTO EAST TEXAS. A FEW THUNDERSTORMS
HAVE DEVELOPED OVER PORTIONS OF NORTH MISSISSIPPI THIS AFTERNOON.
AS THE FRONT CONTINUES TO PUSH SOUTH THESE THUNDERSTORMS SHOULD
MOVE OUT OF THE FORECAST AREA BY THIS EVENING.

HIGH PRESSURE SHOULD BUILD INTO WITH COOLER AND DRIER AIR
CONTINUING TO FILTER INTO THE REGION. TEMPERATURES SHOULD BE
SEVERAL DEGREES BELOW NORMAL OVERNIGHT WITH LOWS MAINLY IN THE 60S
ACROSS MUCH OF THE FORECAST AREA. THIS WEEKEND SHOULD BE RATHER
PLEASANT AS HIGH PRESSURE REMAINS IN PLACE. NO RAIN IS EXPECTED
AND AFTERNOON TEMPERATURES SHOULD BE MAINLY IN THE 80S.

BY MONDAY...ANOTHER COLD FRONT WILL BEGIN TO APPROACH THE REGION.
SOME THUNDERSTORMS ARE EXPECTED TO DEVELOP AHEAD OF THE FRONT WITH
SOME OF THIS ACTIVITY MAY MOVE INTO THE FORECAST AREA. THE COLD
FRONT WILL MOVE THROUGH THE REGION MONDAY NIGHT AND TUESDAY WITH
SOME THUNDERSTORMS POSSIBLE AHEAD OF THE FRONT. THE COLD FRONT
SHOULD WEAKEN AND STALL OVER CENTRAL MISSISSIPPI TUESDAY NIGHT AND
INTO WEDNESDAY LEAVING A SMALL CHANCE OF THUNDERSTORMS FOR THE
FORECAST AREA.

A NEW COLD FRONT WILL BEGIN TO AFFECT THE FORECAST AREA ON
THURSDAY AND THURSDAY NIGHT SO SOME ADDITIONAL THUNDERSTORMS ARE
POSSIBLE. THIS COLD FRONT IS EXPECTED TO MOVE THROUGH THE FORECAST
AREA NEXT FRIDAY WITH MORE THUNDERSTORMS POSSIBLE AHEAD OF THE FRONT.

ARS

&&

.AVIATION...

18Z TAF CYCLE (10/18Z-11/18Z)

A COLD FRONT THROUGH NORTH MS WILL MOVE SOUTHEASTWARD THROUGH KTUP
THIS AFTERNOON. MVFR CEILINGS MAY OCCUR AT KTUP UNTIL
19Z...OTHERWISE VFR CONDITIONS WILL PREVAIL DURING THE PERIOD AT
KTUP. MENTIONED VCTS AT KTUP UNTIL 23Z.

AT KMEM...KMKL...AND KJBR...VFR CONDITIONS WILL PREVAIL AS DRIER
AIR SPREADS INTO THE REGION.

NORTHERLY WINDS 7-12 KTS BEHIND THE FRONT THIS AFTERNOON. WINDS
N-NE 5-8 KTS AFTER 10/01Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  67  88  67  90 /  10   0   0  10
MKL  61  86  58  88 /   0   0   0  10
JBR  65  88  63  89 /   0   0   0  10
TUP  66  87  63  89 /  10   0   0  10

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Aug 10, 3:43 AM CDT, 13 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
343 AM CDT FRI AUG 10 2012

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-111045-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
343 AM CDT FRI AUG 10 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

A FEW STRONG THUNDERSTORMS WILL BE POSSIBLE ACROSS NORTHERN
MISSISSIPPI THIS AFTERNOON. THE STRONGEST STORMS WILL BE CAPABLE
OF PRODUCING GUSTY WINDS...FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF
HEAVY RAINFALL...AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

JLH

In the hours before

Special weather statement, Aug 10, 4:02 PM CDT, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
402 PM CDT FRI AUG 10 2012

MSZ016-017-102130-
LEE MS-ITAWAMBA MS-
402 PM CDT FRI AUG 10 2012

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 430 PM CDT FOR...

  NORTHWESTERN ITAWAMBA COUNTY IN NORTHEAST MISSISSIPPI...
  EASTERN LEE COUNTY IN NORTHEAST MISSISSIPPI...

A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT
LEAST 40 MPH WAS LOCATED 6 MILES NORTHWEST OF MANTACHIE AT 402 PM
CDT...MOVING SOUTHEAST AT 10 MPH.

PEOPLE IN ITAWAMBA AND LEE COUNTIES...INCLUDING LOCATIONS NEAR FULTON
AND TOMBIGBEE STATE PARK...SHOULD MONITOR THIS STORM CLOSELY.

&&

LAT...LON 3426 8831 3417 8861 3442 8867 3447 8852
      3446 8846
TIME...MOT...LOC 2102Z 336DEG 8KT 3440 8855

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 4:02 PM CDTSpecial Weather StatementMEGItawamba28 min
Aug 10, 4:20 PM CDTSevere Thunderstorm WarningMEGItawamba40 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.